Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Salt Lake City, UT

July 6, 2006Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2006, 6:53 PM MDT for Washington County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 6:53 PM MDT (00:53 UTC)
Expired
Jul 6, 2006, 7:45 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4029 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 070055
SVRSLC
UTC053-070145-
/O.NEW.KSLC.SV.W.0027.060707T0053Z-060707T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 745 PM MDT.

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LA VERKIN...OR ABOUT 17 MILES NORTHEAST OF
  ST GEORGE...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOQUERVILLE AROUND 700 PM.
  RURAL CENTRAL WASHINGTON COUNTY AROUND 710 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3701 11350 3700 11330 3726 11313 3733 11331

$$

TARDY
1 follow-up statement
000 
WWUS55 KSLC 070142
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
741 PM MDT THU JUL 6 2006

UTC053-070151-
/O.EXP.KSLC.SV.W.0027.000000T0000Z-060707T0145Z/
WASHINGTON UT-
741 PM MDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY
EXPIRES AT 745 PM MDT...

SEVERE THUNDERSTORMS HAVE WEAKENED BUT CONTINUE TO PRODUCE
HEAVY RAIN AS THEY TRACK ACROSS EASTERN WASHINGTON COUNTY
AND ZION NATIONAL PARK.

THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE
BUT A FLASH FLOOD WARNING REMAINS IN EFFECT FOR FORT PIERCE
WASH NEAR THE ARIZONA BORDER TO SAINT GEORGE.

LAT...LON 3701 11350 3700 11330 3726 11313 3733 11331

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:05 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 4:05 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT THU JUL 6 2006

.SYNOPSIS...A MOIST SOUTH TO SOUTHWESTERLY FLOW WILL REMAIN ACROSS
THE INTERMOUNTAIN WEST THROUGH THE WEEKEND...AND INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...CLOUDS FROM CONVECTIVE ACTIVITY LATE LAST NIGHT AND
THIS MORNING HELPED TO SUPPRESS THE ACTION THIS AFTERNOON AND NOT
REALLY UTILIZING 0.75 TO 1.00 INCH PAWS. CONVECTION NOW STARTING TO
POP ACROSS THE WASATCH PLATEAU...WITH A LITTLE ACTIVITY DOWN THE
SPINE OF THE CENTRAL MOUNTAINS. MOST OF THE ACTIVITY OCCURRING
OUTSIDE THE STATE BORDER IN NV AND AZ...AND IS EXPECTED TO MOVE INTO
UTAH THIS EVENING.

A SHORTWAVE OVER EAST CENTRAL NEVADA WILL KEEP CONVECTION GOING
ACROSS MUCH OF WESTERN UTAH INTO THE EVENING HOURS. THE RR QUAD OF
AN 80 KT JET OVER IDAHO SHOULD HELP MAINTAIN LIFT INTO THE EVENING
HOURS ACROSS MUCH OF NORTHERN UTAH. WITH LOSS OF HEATING...DROPPED
POPS TO ISOLATED AFTER MIDNIGHT.

THE 12Z WRF DEVELOPED AN MCS-LIKE FEATURE ACROSS NORTHEAST NV THAT
IS NOT IN THE 18Z RUN. HOWEVER...A STRONG CLUSTER OF STORMS EAST OF
ELY HAS THE POTENTIAL TO DROP SOME PRETTY DECENT DOWNDRAFTS. EXPECT
THIS AREA TO MOVE INTO MILLARD AND JUAB COUNTIES IN THE NEXT FEW
HOURS AND MAY REACH THE UTAH/SALT LAKE VALLEYS BEFORE DYING OUT NEAR
MIDNIGHT. A SECOND AREA OF STORMS NEAR ELKO WILL GRAZE EXTREME
NORTHWEST UTAH THIS EVENING.

ANOTHER DISTURBANCE MAKING FOR AN ACTIVE AFTERNOON OVER NORTHERN AZ
WILL MOVE INTO SOUTHEAST UTAH TONIGHT. THIS AREA MAY BE A BIT
OVERDONE IN THE CURRENT FORECAST AS FAR AS POPS...BUT WITH
RELATIVELY DECENT MOISTURE TO WORK WITH...THERE SHOULD BE A FLARE UP
OF THUNDERSTORMS ACROSS THE HENRYS AND THE DAN RAFAEL SWELL THIS
EVENING THAT TRANSLATES NORTHEAST OVERNIGHT.

DIFFERENT CONVECTIVELY/NON CONVECTIVELY INDUCED DISTURBANCES EVIDENT
IN THE MODELS FOR THE NEXT FEW DAYS...KEEPING FLASH FLOOD POTENTIAL
PRESENT AT LEAST INTO THE WEEKEND. THE LATEST WRF RUN BRINGS AN
IMPRESSIVE LOOKING CIRCULATION UP THROUGH EASTERN UTAH ON FRIDAY
AFTERNOON.

DRYING WILL BE SLOW WITH NO REAL MECHANISM TO SWEEP OUT THE
MOISTURE. GRADUAL DRYING TREND DETAILED IN THE MODELS EARLY NEXT
WEEK.

&&

.AVIATION...THUNDERSTORMS BEGINNING TO DEVELOP WEST OF THE KSLC
TERMINAL SHOULD AFFECT THE AREA AFTER 23Z.  VERY ACTIVE CONVECTION
OVER E/CNTRL NV-W/CNTRL UT WILL ARRIVE AROUND MIDEVENING. THIS
ACTIVITY SHOULD CALL IT QUITS BY AROUND 08Z.

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SMITH/CONGER
Hazardous weather outlook, Jul 6, 4:31 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 AM MDT THU JUL 6 2006

UTZ010>014-016>021-071115-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
431 AM MDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND SMALL
HAIL ARE EXPECTED ACROSS PORTIONS OF SOUTHERN UTAH EAST OF
INTERSTATE 15 THIS MORNING.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH. THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...IN ADDITION
TO FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA. MOISTURE IS EXPECTED
TO GRADUALLY DECREASE THROUGH THIS PERIOD...WHICH WILL LEAD TO AN
INCREASING CHANCE OF DRY THUNDERSTORMS BY THE WEEKEND ACROSS
SOUTHERN UTAH. THESE DRY THUNDERSTORMS MAY RESULT IN AN INCREASED
RISK OF NEW FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>009-015-WYZ021-071115-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
431 AM MDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THROUGH TONIGHT ACROSS THE OUTLOOK AREA. STRONG GUSTY
WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS THE OUTLOOK AREA THROUGH THE WEEKEND...PRIMARILY OVER THE
HIGHER TERRAIN. MOISTURE IS EXPECTED TO GRADUALLY DECREASE THROUGH
THIS PERIOD...WHICH WILL LEAD TO AN INCREASING CHANCE OF DRY
THUNDERSTORMS BY THE WEEKEND ACROSS SOUTHERN UTAH. THESE DRY
THUNDERSTORMS MAY RESULT IN AN INCREASED RISK OF NEW FIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:26 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.